Chapter 20 Safe Medication Preparation

$2.50

Pay And Download The Complete Chapter Questions And Answers

Chapter 20  Safe Medication Preparation

 

 

Complete Chapter Questions And Answers
 

Sample Questions

 

MULTIPLE CHOICE

1. The prescribed dose of Tylenol is given to a patient. The nurse recognizes the name Tylenol as which of the following?
a.
Chemical name
b.
Trade name
c.
Generic name
d.
United States Pharmacopeia

ANS: B
A medication trade name or brand name is used to market the medication. The trade name has the symbol ™ at the upper right of the name, indicating a manufacturer’s trademark for the name (e.g., Panadol™, Tempra™, Tylenol™). The chemical name describes the medication’s composition and molecular structure, such as N-acetyl-para-aminophenol, commonly known as Tylenol. The chemical name rarely is used in clinical practice. A manufacturer who first develops a medication gives the generic name of a medication. Acetaminophen is the generic name for Tylenol. The generic name is the official name that is listed in official publications such as the United States Pharmacopeia (USP). The USP is a drug book that lists all drugs by generic name.

DIF: Cognitive Level: Remembering REF: Text reference: p. 474
OBJ: Discuss factors that contribute to medication errors. TOP: Medication Names
KEY: Nursing Process Step: Assessment MSC: NCLEX: Physiological Integrity

2. The nurse is aware that a patient with liver disease and a decreased albumin level may develop which of the following effects?
a.
Toxicity on normal doses of medication
b.
Less active medication available in the body
c.
Reduction in therapeutic effect
d.
Accelerated biotransformation of the medication

ANS: A
Most medications bind to albumin to some extent. When medications bind to albumin, they are unable to exert pharmacological activity. Only the unbound or “free” medication is active. Older adults and patients with liver disease or malnutrition have reduced albumin, which increases their risk for medication toxicity. With less albumin to bind with the medication, more “free” or active medication is present in the body. This would result in an increase in therapeutic effect and possibly in toxicity. Most biotransformation occurs in the liver, although the lungs, kidneys, blood, and intestines also play a role. Patients (e.g., elderly, those with chronic disease) are at risk for medication toxicity if their organs that metabolize medications do not function correctly.

DIF: Cognitive Level: Applying REF: Text reference: p. 474
OBJ: Discuss the types of medication actions. TOP: Protein Binding
KEY: Nursing Process Step: Planning MSC: NCLEX: Physiological Integrity

3. During the admission process, the patient states that he stopped taking daily aspirin because of nausea. The nurse documents the nausea as which of the following?
a.
Noncompliance
b.
Toxic effects of the medication
c.
Side effects of the medication
d.
Allergic reaction to the medication

ANS: C
Side effects are predictable and often unavoidable secondary effects produced at a usual therapeutic drug dose. For example, some antihypertensive medications cause impotence in male patients. Noncompliance is almost an accusatory name given to patients who do not follow their medical regimen such as by not taking their medications. Usually, however, there is a reason for noncompliance, and in this case, the reason is the side effect of the medication. Be careful with this term because it carries a negative connotation. Toxic effects develop after prolonged intake of a medication, when a medication accumulates in the blood because of impaired metabolism or excretion, or when too high a dose is given. Allergic reactions are unpredictable responses to a medication. Exposure to an initial dose of a medication causes a patient to become sensitized immunologically. The medication acts as an antigen, and this causes antibodies to be produced. Nausea is not an antigen-antibody response.

DIF: Cognitive Level: Applying REF: Text reference: p. 475
OBJ: Discuss the types of medication actions. TOP: Side Effects
KEY: Nursing Process Step: Assessment MSC: NCLEX: Physiological Integrity

4. An 80-year-old patient who complains of feeling “anxious” is given lorazepam (Ativan). The patient becomes agitated and delirious. The nurse documents this reaction to Ativan as which of the following?
a.
Toxicity
b.
Side effect
c.
Idiosyncratic reaction
d.
Allergic reaction

ANS: C
Medications often cause unpredictable effects such as an idiosyncratic reaction, in which a patient overreacts or underreacts to a medication or has a reaction different from normal. Predicting which patients will have an idiosyncratic response is impossible. For example, Ativan, an antianxiety medication, when given to an older adult, may cause agitation and delirium. Toxic effects develop after prolonged intake of a medication, when a medication accumulates in the blood because of impaired metabolism or excretion, or when too high a dose is given. Side effects are predictable and often unavoidable secondary effects produced at a usual therapeutic drug dose. Allergic reactions are unpredictable responses to a medication. The medication acts as an antigen, and this causes antibodies to be produced. With repeated administration, the patient develops an allergic response. Sudden constriction of bronchiolar muscles, edema of the pharynx and larynx, severe wheezing, and shortness of breath are characteristic of severe or anaphylactic reactions. Some patients become severely hypotensive, necessitating emergency resuscitation measures. Anaphylaxis is potentially fatal.

DIF: Cognitive Level: Applying REF: Text reference: p. 476
OBJ: Discuss the types of medication actions. TOP: Idiosyncratic Reactions
KEY: Nursing Process Step: Assessment MSC: NCLEX: Physiological Integrity

5. A patient admitted to the hospital with pneumonia has IV antibiotics ordered. He receives the first dose with no problem, but during the second dose, he begins to complain of shortness of breath and difficulty breathing. The nurse notes wheezes throughout the lung fields. The nurse documents these symptoms as which of the following?
a.
Idiosyncratic reaction
b.
Toxic effect of the antibiotic
c.
Side effect of the medication
d.
Anaphylactic reaction

ANS: D
An allergic reaction ranges from mild to severe, depending on the patient and the medication. Among the different classes of medications, antibiotics cause a high incidence of allergic reactions. Sudden constriction of bronchiolar muscles, edema of the pharynx and larynx, severe wheezing, and shortness of breath are characteristic of severe or anaphylactic reactions. Some patients become severely hypotensive, necessitating emergency resuscitation measures. Anaphylaxis is potentially fatal. Medications often cause unpredictable effects, such as an idiosyncratic reaction, in which a patient overreacts or underreacts to a medication or has a reaction that is different from normal. However, the symptoms displayed by this patient are classic anaphylactic symptoms. Toxic effects develop after prolonged intake of a medication, when a medication accumulates in the blood because of impaired metabolism or excretion, or when too high a dose is given. Two doses of a medication usually are not enough to develop toxic effects. Side effects are predictable and often unavoidable secondary effects produced at a usual therapeutic drug dose. Anaphylaxis is usually unpredictable initially and is avoided after the first reaction by listing the cause of the anaphylaxis in the allergy alert section of the patient record.

DIF: Cognitive Level: Applying REF: Text reference: p. 476
OBJ: Discuss the types of medication actions. TOP: Allergic Reactions
KEY: Nursing Process Step: Assessment MSC: NCLEX: Physiological Integrity

There are no reviews yet.

Add a review

Be the first to review “Chapter 20 Safe Medication Preparation”

Your email address will not be published. Required fields are marked *

Category: Tag:
Updating…
  • No products in the cart.